The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2019 (PDF).
This month clinicians are advised that fingolimod (Gilenya®) has been associated with an increased risk of congenital malformations. It is recommended that women of childbearing potential must use effective contraception during fingolimod treatment and for 2 months after discontinuation.
Also this month pentosan polysulfate (Elmiron®) has been rarely linked with pigmentary maculopathy leading to visual impairment. Patients taking this drug are advised to have regular ophthalmic examinations and to promptly seek medical advice in case of visual changes.
Clinicians are also reminded of the risk of neuropsychiatric reactions associated with montelukast (Singulair®). Clinicians are reminded to be alert for neuropsychiatric reactions in patients taking montelukast and carefully consider the benefits and risks of continuing treatment if they occur.
The summary of letters to healthcare professionals this month includes a notification letter from Santen warning of the risk of medication error during a transition to a new bottle design. Affected products include Cosopt®, Trusopt® and Timoptol®.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.